Weight-Gain Culprits That Will Surprise You

Your weight starts increasing when you’re eating more or exercising less, but what if the scale goes up and you haven’t changed your diet or workout routine? First suspects could be stress, which causes lack of sleep and produces the “stress hormone” cortisol. Cortisol increases appetite and you eat more and gain more. Lack of sleep also increases hormone levels that boost hunger and appetite.

If you’ve eliminated those suspects, it’s time to dig deeper. Here are surprising weight-gain culprits you might never suspect.

Thyroid

Weight gain is just one of the symptoms you’ll see if your thyroid is not producing enough hormone. As your metabolism slows, you probably also feel weak, cold and tired. Medication to treat hypothyroidism may reverse some of the weight gain.

Steroids

Some athletes abuse steroids to bulk up, but that’s got nothing to do with you, right? Well, if you are taking an anti-inflammatory medication such as prednisone, you are taking a steroid. These anti-inflammatories can increase appetite and fluid retention, and they can also make temporary changes in the places your body holds fat.

Have you seen increased fat on your belly, face or back of the neck since you’ve been taking an anti-inflammatory steroid? Don’t stop taking the medication abruptly if you’ve been taking it for more than a week. It’s important that you talk with your doctor first before making any changes.

Drugs That May Cause Weight Gain

Other medications notorious for packing on pounds are treatments for migraines, high blood pressure, diabetes and seizures. Antipsychotic drugs used to treat schizophrenia and bipolar disorder are also linked to weight gain. You doctor should recommend a medication that reduces weight gain and still treats your symptoms.

Antidepressants

Living with depression can be a double-edged sword. The condition can cause weight gain, and at the same time the antidepressants that you take to fight back may also trigger weight gain. Some people gain weight after they start drug treatment because they feel better and eat better. If you think your antidepressant is causing weight gain, don’t change your dosage or stop taking your medication without first talking to your doctor.

What’s the Takeaway?

Ask your doctor if she can recommend a different drug that might not produce the side effect of weight gain. Don’t stop taking your current medication without consulting your doctor. There are two reasons your doctor’s advice is so important.

First, the medication you’re taking may be critical to your health. Second, your medication may not be the culprit in your weight gain.

Your doctor can play an important role in helping you figure out if weight gain is from a decrease in metabolism caused by medication or a medical condition. You can counter a slowing metabolism by exercising. Start moving to raise sluggish metabolism.

 

Share with your friends

leave a comment

FROM OUR FRIENDS